California, 2011

Flash Flooding and Damaging Winds in California, July 4 to 6, 2011

July 4 to 6, 2011 · NWS VEF · 8 events in 2 counties and zones

A strong push of monsoon moisture brought thunderstorms to much of the Mojave Desert and southern Great Basin. Several storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$94,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong push of monsoon moisture brought thunderstorms to much of the Mojave Desert and southern Great Basin. Several storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 4, 2:14 PM PST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 4, 2:14 PM PST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
314 PM PDT MON JUL 4 2011

.SYNOPSIS...MONSOON MOISTURE WILL KEEP CHANCES FOR THUNDERSTORMS
OVER MUCH OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH THE
WEEK. ISOLATED POCKETS OF HEAVY RAIN COULD LEAD TO LOCALIZED FLASH
FLOODING. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL WHILE
HIGHER HUMIDITY WILL MAKE IT FEEL QUITE UNCOMFORTABLE...ESPECIALLY
IN THE LOWER DESERTS.
&&

.SHORT TERM...ON THIS INDEPENDENCE DAY WE THE PEOPLE OF THE DESERT
SOUTHWEST CANNOT DECLARE OUR INDEPENDENCE FROM MONSOON MOISTURE.
WILL LET THE LONG TERM FORECASTER SPECULATE ON WHEN THAT DAY MAY
COME. THUS FAR TODAY...THE GREATEST COVERAGE OF STORMS HAS BEEN OVER
THE HIGHER TERRAIN OF INYO...ESMERALDA...NYE...AND FAR WESTERN
LINCOLN COUNTIES. LOCALLY HEAVY RAIN HAS BEEN OCCURRING...WITH
NEARLY ONE INCH MEASURED AT A GAGE IN THE PANAMINT MOUNTAINS IN ONLY
TWO HOURS. THUS FAR THE WESTERN DESERTS OF SAN BERNARDINO COUNTY
HAVE REMAINED VERY QUIET...BUT IT WAS QUIET IN THE LAS VEGAS VALLEY
THROUGH MUCH OF YESTERDAY AFTERNOON BEFORE THE CAP FINALLY BROKE
AFTER 5 PM...SO WILL LEAVE THE FLASH FLOOD WATCH INTACT. LITTLE
CHANGE TO THE FORECAST BEYOND TONIGHT.

.LONG TERM...WEDNESDAY THROUGH MONDAY...THE IN PLACE MONSOON
MOISTURE IS THE PRIMARY CONCERN AND DRIVER FOR THE EXTENDED PERIOD.
SUFFICE TO SAY MODELS SHOW DECENT MOISTURE HANGING IN THROUGH
FRIDAY. THE UPPER LEVEL RIDGE STAYS IN THE FOUR CORNERS AREA UNTIL
THEN BEFORE IT WEAKENS AND IS SLIGHTLY SUPPRESSED BY TROUGHING IN
THE PACIFIC NORTHWEST. UNTIL FRIDAY KEPT IN THE DIURNAL CYCLE OF
THUNDERSTORMS OVER MUCH OF THE AREA WITH THE HIGHEST POPS IN THE
EASTERN 1/2 OF THE FORECAST AREA. BIGGEST CONCERN WITH THIS PATTERN
IS THE POTENTIAL FOR FLASH FLOODING AND POSSIBLY ISOLATED SEVERE
THUNDERSTORM WINDS.

THE TROUGHING COMING IN FROM THE WEST THIS WEEKEND WILL SET UP A
DRIER SOUTHWEST FLOW THAT SHOULD BEGIN TO LOWER POPS FROM WEST TO
EAST. HOWEVER EXPERIENCE IS THAT THE DRYING TAKES A WHILE LONGER
THAN MODEL OUTPUT SUGGESTS AND HAVE LEFT IN THE CHANCE POPS IN THE
EASTERN 1/3 OF THE FORECAST AREA. WITH THE CLOUD COVER AND MOISTURE
HAVE LEFT THE TEMPERATURES AT OR BELOW NORMAL VALUES FOR THE PERIOD.
&&

.AVIATION...FOR MCCARRAN...WITH THE CLOUD COVER CHANCES FOR A
THUNDERSTORM AT KLAS ARE LOW BUT NOT OUT OF THE QUESTION LATER THIS
AFTERNOON AND EVENING. OTHERWISE WINDS OUTSIDE OF THUNDERSTORM
OUTFLOWS WILL BE UNDER 12 KNOTS FROM THE SOUTHEAST TO SOUTH. THE
CEILINGS OF ABOUT 12K FT THIS AFTERNOON SHOULD GO SCT TO FEW THIS
EVENING. THE WINDS WILL GO LIGHT SOUTH TO SOUTHWEST TONIGHT. TUESDAY
AFTERNOON WILL SEE A CHANCE FOR THUNDERSTORMS TO FORM IN THE VALLEY
AND CHANCES ARE THEY WILL BE IN THE VICINITY OF KLAS. THE PATTERN OF
AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT WILL CONTINUE FOR THE
NEXT FEW DAYS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WITH MONSOON MOISTURE IN PLACE THE AREA WILL FOLLOW A
DIURNAL PATTERN FOR WINDS AND THUNDERSTORMS FOR THE NEXT FEW DAYS.
OUTSIDE OF THUNDERSTORM OUTFLOW BOUNDARIES WINDS WILL FOLLOW LOCAL
DIURNAL PATTERNS. THUNDERSTORMS WILL FORM EACH AFTERNOON FIRST ON
HIGHER TERRAIN AND THEN IN THE VALLEYS. THESE STORMS WILL PRODUCE
HEAVY RAINS AND STRONG OUTFLOW WINDS. ACTIVITY WILL CONTINUE INTO
THE LATE EVENINGS. FOR TODAY AND THIS EVENING THE MAIN FOCUS FOR THE
STORMS WILL BE NORTH OF A INYOKERN...HIKO..P38 LINE...AND THE
WESTERN PART OF SAN BERNARDINO COUNTY. FOR THE REST OF THE WEEK ALL
AREAS WILL BE AT THREAT WITH THE GREATEST LIKELIHOOD BEING IN
CLARK...MOHAVE AND LINCOLN COUNTIES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...FLASH FLOOD WATCH FOR CAZ523 UNTIL MIDNIGHT PDT TONIGHT.
&&

MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 4, 5:14 AM PST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
614 AM PDT MON JUL 4 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-050700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
614 AM PDT MON JUL 4 2011 /614 AM MST MON JUL 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE IS NOW WELL ENTRENCHED ACROSS THE MOJAVE DESERT
AND SOUTHERN GREAT BASIN. ISOLATED TO SCATTERED THUNDERSTORMS WITH
HEAVY RAIN WILL OCCUR. LOCALIZED AREAS OF FLASH FLOODING ARE
POSSIBLE. REMEMBER...DO NOT CROSS FLOODED ROADWAYS. TURN
AROUND...DON'T DROWN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOISTURE WILL REMAIN ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE
DESERT THROUGH THE UPCOMING WEEK LEADING TO MAINLY AFTERNOON AND
EVENING THUNDERSTORMS. LOCALIZED FLASH FLOODING WILL BE A
CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 4, 1:07 PM PST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
207 PM PDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     1 E WELL 5B (NTS A05)   36.80N 115.97W
07/04/2011  M58 MPH          NYE                NV   MESONET

&&

MORGAN
Local storm report, Jul 4, 1:51 PM PST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
251 PM PDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     SE AREA 27 (NTS A27)    36.77N 116.10W
07/04/2011  M64 MPH          NYE                NV   MESONET

&&

MORGAN
Local storm report, Jul 4, 2:39 PM PST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
339 PM PDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      17 NW RACHEL (CMP19)    37.78N 115.99W
07/04/2011                   NYE                NV   CO-OP OBSERVER

            MUD WAS REPORTED OVER HIGHWAY 375.

&&

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Inyo

When
July 4, 4:41 PM PST to 7:00 PM PST
Where
Inyo County, 8.38 mi SSW of Stovepipe Wells to 9.33 mi SSW of Stovepipe Wells
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.486, -117.222

Two to three feet of water closed Highway 190 near the ghost town of Emigrant.

Flash Flood, Inyo

When
July 4, 6:30 PM PST to 9:00 PM PST
Where
Inyo County, 3.93 mi W of Scottys Castle to 2.14 mi WNW of Scottys Castle
Cause
Heavy Rain
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
37.004, -117.401

Scotty's Castle Road and Ubehebe Crater Road in Death Valley were covered with debris from flash flooding.

Flash Flood, San Bernardino

When
July 5, 1:08 PM PST to 2:00 PM PST
Where
San Bernardino County, 2.87 mi W of Twenty Nine Palms to 0.1 mi WNW of Twenty Nine Palms
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.129, -116.100

Six to 12 inches of water flowed across Highway 62 in Twentynine Palms.

Thunderstorm Wind, San Bernardino

When
July 5, 1:15 PM PST
Where
San Bernardino County, Joshua Tree
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.130, -116.320

An awning was damaged by thunderstorm winds.

Flash Flood, Inyo

When
July 5, 6:13 PM PST to 8:00 PM PST
Where
Inyo County, 2.38 mi WSW of Aspendell to 2.1 mi WSW of Aspendell
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.212, -118.617

Highway 168 was covered with water and debris between the North Lake turnoff and Lake Sabrina.

Thunderstorm Wind, San Bernardino

When
July 5, 10:56 PM PST to 11:15 PM PST
Where
San Bernardino County, (Eed)needles Arpt to 1.06 mi NNW of Needles
Measured
58 kt (67 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
34.770, -114.620

A spotter reported transformers knocked out, tree branches blown down, and shingles blown off roofs in Needles. The ASOS at Needles Airport (KEED) measured a gust to 67 mph.

Flash Flood, Inyo

When
July 6, 2:34 PM PST to 6:00 PM PST
Where
Inyo County, 4.74 mi NNE of Cartago to 7.16 mi WNW of Darwin Arpt
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.387, -118.012

Highway 190 was closed from Highway 395 to Highway 127 - a distance of 187 miles. Dante's View Road and Twenty Mule Team Road were also closed by flooding.

Flash Flood, San Bernardino

When
July 6, 6:00 PM PST to 10:00 PM PST
Where
San Bernardino County, 9.36 mi WSW of Spangler to 8.54 mi WSW of Spangler
Cause
Heavy Rain
Property damage
$2,000
Reported by
Newspaper
Coordinates
35.529, -117.589

Water and mud covered Trona Road near Searles Station Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310876, 310877, 310878, 310880, 310881, 310882, 310887, 310888.